What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 3, 11:18 PM CST, 42 minutes earlier.
Area forecast discussion, Feb 3, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1118 PM CST Sat Feb 3 2018
.UPDATE...
Issued at 847 PM CST Sat Feb 3 2018
Most of the snow has ended across the Northland this evening. Snow
showers will continue along portions of the South Shore due to
northerly winds across Lake Superior. However, lowering inversion
heights, drying, and increasing large scale subsidence should
limit additional accumulation to an inch to possibly two inches
tonight over localized areas. We will let the Winter Weather
Advisory for Bayfield, Ashland, and Iron Counties expire at 03Z.
Few other significant changes were made to the forecast tonight.
UPDATE Issued at 538 PM CST Sat Feb 3 2018
We extended the Winter Weather Advisory for Bayfield, Ashland, and
Iron Counties through 9 pm for additional accumulation of 1 to 3
inches due to lake processes. The snow over the rest of northern
Wisconsin, inland from Lake Superior, should diminish between 6 pm
and 8 pm and the Winter Weather Advisory there will end at 6 pm.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 304 PM CST Sat Feb 3 2018
Light snow was falling across the Northland this afternoon in
response to an area of low pressure centered over northern Iowa.
The strongest forcing for ascent was found over central Wisconsin
westward across east-central Minnesota, the Twin Cities, and then
southwest to near Worthington, MN. Convective cloud tops were
noted in the GOES-16 channel 2 imagery over those areas. RAP
analysis indicated an area of 850-700 mb frontogenesis over our
southern zones, which sloped farther south in the 900 mb to
surface layer. The clouds were thinning across our northern zones
with mostly sunny skies just across the International Border in
northwest Ontario.
The snow will taper off through this evening for all but northern
Iron County and northern Bayfield County, where lake effect/
enhancement will support a prolonged period of light snow.
Additional accumulation of an inch or two is anticipated, but
could approach 4 inches in Gogebic Range of northern Iron County.
Skies will clear from the north tonight as a surge of Arctic air
pours into the Northland. By 04.12Z (Sunday morning), 925 mb
temperatures will dip into the -25 to -30 C range across the
Arrowhead and much of north-central and northeast Minnesota.
Combined with clear skies and fresh snow, think temperatures will
plummet overnight. The bias-corrected blends seemed to have the
right idea, and have leaned on them for tonight. Have further
lowered temperatures in the typically colder towns and localities
with a few spots around -30 F for overnight lows. Since the
strongest thermal advection will be focused aloft, we don't
anticipate much mixing, which would buoy temps overnight.
Downslope drainage winds could develop tonight along the north
shore from Silver Bay to Grand Portage resulting in northwest
winds of 10 to 20 mph with stronger gusts. While the signal for
drainage winds exists in the high-resolution guidance, the evening
shift will have an opportunity to reassess the parameters and
possibly raise wind speeds above the current values. With the cold
temperatures tonight, even a light wind will create dangerous
wind chills. Think the going headlines are in good shape and have
not made any changes with this update.
A ridge of high pressure will slide through the Northern Plains
and into the middle Mississippi Valley Sunday with mainly sunny
skies expected through the morning. As the ridge slides by to the
south, winds will back westerly, bringing marginally warmer air
into the Northland. Highs for Sunday seemed on track with the
morning forecast, so few changes were made this afternoon.
.LONG TERM...(Sunday night through Saturday)
Issued at 304 PM CST Sat Feb 3 2018
The long term period will be dominated by below normal
temperatures and a few opportunities for snow. High pressure will
generally bring dry weather to the Northland from Sunday night
into Wednesday. Overnight lows from Monday night through Tuesday
night will generally range from the single digits below zero in
the south, to the teens below zero in the north. Highs will range
from 5 to 15 above from Monday through Wednesday. The models start
to show some pretty big differences toward the end of the week,
as they differ in their handling of a low pressure system that
will be moving into the Central to Northern Plains. The ECMWF
strengthens a surface low and brings it to eastern Nebraska by 00Z
Friday, while the GFS has the surface low in the northern Rockies
by that time. Widespread snow would be ongoing at that time
according to the ECMWF, but it would be well west of the CWA on
the GFS. By 12Z Friday, the ECMWF has the surface low over
southern Lake Michigan, while the GFS has it near Sioux Falls with
widespread snow across the entire CWA. The ECMWF would have the
heaviest snow across the southern half of the CWA. At this point,
we will go with a southern CWA solution, which would be closer to
the ECMWF. Temperatures for the latter half of the week should
continue well below normal, with single digits and teens for
highs, and single digits and teens below zero for overnight lows.
We will definitely have opportunities for wind chill headlines
throughout much of this period, especially at night. The current 8
to 14 day outlook does show the potential for above normal
temperatures during that time, so we should see a bit of a turn
around after this next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1118 PM CST Sat Feb 3 2018
Low pressure will continue to pull away from the region and snow
showers will be mostly confined to the South Shore overnight,
especially in the snowbelt of Ashland and Iron Counties. There
still may be some very light snow or flurries over other parts of
northern Wisconsin, but little accumulation is expected. MVFR
ceilings will persist over northern Wisconsin but they will
gradually diminish late tonight into Sunday morning as drier air
continues to move in. Mostly VFR conditions are then expected
through the rest of the period for all other areas.
Northerly winds will back to west to southwest late tonight into
Sunday, first occurring over far northern Minnesota.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -16 3 -8 11 / 20 0 0 0
INL -30 1 -12 5 / 0 10 10 0
BRD -15 4 -8 13 / 20 0 0 0
HYR -10 5 -10 15 / 100 10 0 0
ASX -6 6 -4 14 / 100 10 0 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Sunday for WIZ001.
Wind Chill Advisory from 4 AM to noon CST Sunday for WIZ006.
MN...Wind Chill Advisory until noon CST Sunday for MNZ020-021-033>038.
Wind Chill Advisory until noon CST Sunday for MNZ010>012-018-019-
025-026.
LS...None.
&&
UPDATE...Melde
SHORT TERM...Huyck
LONG TERM...DAP
AVIATION...MeldeHazardous weather outlook, Feb 3, 9:22 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
922 PM CST Sat Feb 3 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
922 PM CST Sat Feb 3 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Snow showers will continue along the South Shore tonight,
especially in the snowbelt regions of Ashland and Iron Counties
where an additional 2 inches of snow will be possible from late
evening through 6 am.
Arctic air returns tonight in the wake of the snow with wind
chills of 15 below to 40 below zero expected. Please see the
latest Winter Weather Messages for specific details regarding the
Wind Chill Advisories that are in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Very cold wind chills will linger across the Northland Sunday
morning and Wind Chill Advisories remain in effect.
Temperatures will remain very cold through the upcoming week, and
additional wind chill headlines will likely be needed.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Feb 3, 7:27 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
727 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW MOOSE LAKE 46.45N 92.77W
02/03/2018 M2.9 INCH CARLTON MN TRAINED SPOTTER
&&
WLLocal storm report, Feb 3, 8:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
827 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM SNOW 2 E BUTTERNUT 46.01N 90.45W
02/03/2018 M4.9 INCH ASHLAND WI TRAINED SPOTTER
&&
WLLocal storm report, Feb 3, 8:41 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
841 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 N MCGREGOR 46.71N 93.29W
02/03/2018 M1.3 INCH AITKIN MN COCORAHS
COCORAHS STATION MN-AT-4, 7 N MCGREGOR.
0500 AM SNOW 1 WSW TAMARACK 46.64N 93.15W
02/03/2018 M1.6 INCH AITKIN MN COCORAHS
COCORAHS STATION MN-AT-5, 1 WSW TAMARACK.
0715 PM SNOW MOOSE LAKE 46.45N 92.77W
02/03/2018 M2.9 INCH CARLTON MN TRAINED SPOTTER
0700 PM SNOW 2 ENE HOLYOKE 46.48N 92.34W
02/03/2018 M2.6 INCH CARLTON MN TRAINED SPOTTER
STORM TOTAL SNOW ACCUMULATION. SINCE 3 PM AN
ADDITIONAL 0.4 INCHES OF SNOW ACCUMULATED.
NO LONGER SNOWING AT THE TIME OF THE REPORT.
0430 PM SNOW 3 N MAHTOWA 46.62N 92.63W
02/03/2018 M2.2 INCH CARLTON MN PUBLIC
NO LONGER SNOWING AT THE TIME OF THE REPORT.
0313 PM SNOW 1 NW MOTLEY 46.35N 94.65W
02/03/2018 M2.5 INCH CASS MN TRAINED SPOTTER
0830 AM SNOW WALKER COMMUNITY CENTER 47.15N 94.65W
02/03/2018 M0.8 INCH CASS MN CO-OP OBSERVER
CO-OP OBSERVER STATION WLKM5, WALKER
COMMUNITY CENTER.
0515 PM SNOW 3 N BRAINERD 46.40N 94.19W
02/03/2018 M2.4 INCH CROW WING MN CO-OP OBSERVER
STORM TOTAL SNOW ACCUMULATION. STOPPED
SNOWING AT APPROXIMATELY 450 PM.
0600 PM SNOW 5 SSE GUNN 47.16N 93.42W
02/03/2018 M1.3 INCH ITASCA MN TRAINED SPOTTER
0430 PM SNOW 1 NW TWO HARBORS 47.04N 91.69W
02/03/2018 M3.0 INCH LAKE MN TRAINED SPOTTER
0336 PM SNOW 3 SSW BRUNO 46.24N 92.68W
02/03/2018 M4.0 INCH PINE MN CO-OP OBSERVER
2" SINCE 630 AM.
0615 PM SNOW WILLOW RIVER 46.32N 92.84W
02/03/2018 M3.3 INCH PINE MN PUBLIC
NO LONGER SNOWING.
0400 PM SNOW NWS DULUTH 46.84N 92.21W
02/03/2018 M1.7 INCH ST. LOUIS MN OFFICIAL NWS OBS
AN ADDITIONAL 0.2 INCHES OF SNOW ACCUMULATED
SINCE 2 PM. STILL SNOWING AT THE TIME OF THE
REPORT.
0600 AM SNOW EMBARRASS 47.66N 92.20W
02/03/2018 M1.0 INCH ST. LOUIS MN CO-OP OBSERVER
CO-OP OBSERVER STATION EMBM5, EMBARRASS.
0700 AM SNOW 1 WNW KABETOGAMA 48.45N 93.05W
02/03/2018 M0.5 INCH ST. LOUIS MN COCORAHS
COCORAHS STATION MN-SL-95, 1 WNW KABETOGAMA.
0745 PM SNOW 2 E BUTTERNUT 46.01N 90.45W
02/03/2018 M4.9 INCH ASHLAND WI TRAINED SPOTTER
0645 PM SNOW 3 NE ASHLAND 46.61N 90.84W
02/03/2018 M3.5 INCH ASHLAND WI PUBLIC
STILL SNOWING AT THE TIME OF THE REPORT.
0545 PM SNOW 4 E IRON RIVER 46.56N 91.32W
02/03/2018 M1.8 INCH BAYFIELD WI PUBLIC
STILL SNOWING AT THE TIME OF THE REPORT.
0500 PM SNOW 4 SSE HERBSTER 46.77N 91.24W
02/03/2018 M1.5 INCH BAYFIELD WI TRAINED SPOTTER
STILL SNOWING.
0700 AM SNOW 4 W CLAM LAKE 46.17N 90.98W
02/03/2018 M1.5 INCH BAYFIELD WI CO-OP OBSERVER
CO-OP OBSERVER STATION CMKW3, 4 W CLAM LAKE.
0315 PM SNOW 3 N AMNICON FALLS S.P. 46.66N 91.90W
02/03/2018 M1.7 INCH DOUGLAS WI TRAINED SPOTTER
0.8" SINCE 950 AM.
1110 AM SNOW GILE 46.43N 90.23W
02/03/2018 M1.0 INCH IRON WI TRAINED SPOTTER
0500 PM SNOW PHILLIPS 45.69N 90.40W
02/03/2018 M3.5 INCH PRICE WI TRAINED SPOTTER
STILL SNOWING AT THE TIME OF THE REPORT.
0700 AM SNOW 2 WNW STONE LAKE 45.86N 91.58W
02/03/2018 M1.6 INCH WASHBURN WI COCORAHS
COCORAHS STATION WI-WB-2, 2 WNW STONE LAKE.
0700 AM SNOW 4 S EARL 45.84N 91.76W
02/03/2018 M1.7 INCH WASHBURN WI COCORAHS
COCORAHS STATION WI-WB-9, 4 S EARL.
&&Local storm report, Feb 3, 9:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
947 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 7 WSW PINE RIVER 46.69N 94.54W
02/03/2018 M2.2 INCH CASS MN TRAINED SPOTTER
&&
WLLocal storm report, Feb 3, 10:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1039 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW GILE 46.43N 90.23W
02/03/2018 M3.0 INCH IRON WI TRAINED SPOTTER
STORM TOTAL SNOW ACCUMULATION. SINCE 11 AM
AN ADDITIONAL 2 INCHES OF SNOW ACCUMULATED.
STILL SNOWING AT THE TIME OF THE REPORT.
&&
WLLocal storm report, Feb 3, 11:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
1124 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 N MCGREGOR 46.71N 93.29W
02/03/2018 M1.3 INCH AITKIN MN COCORAHS
COCORAHS STATION MN-AT-4, 7 N MCGREGOR.
0500 AM SNOW 1 WSW TAMARACK 46.64N 93.15W
02/03/2018 M1.6 INCH AITKIN MN COCORAHS
COCORAHS STATION MN-AT-5, 1 WSW TAMARACK.
0715 PM SNOW MOOSE LAKE 46.45N 92.77W
02/03/2018 M2.9 INCH CARLTON MN TRAINED SPOTTER
0700 PM SNOW 2 ENE HOLYOKE 46.48N 92.34W
02/03/2018 M2.6 INCH CARLTON MN TRAINED SPOTTER
STORM TOTAL SNOW ACCUMULATION. SINCE 3 PM AN
ADDITIONAL 0.4 INCHES OF SNOW ACCUMULATED.
NO LONGER SNOWING AT THE TIME OF THE REPORT.
0430 PM SNOW 3 N MAHTOWA 46.62N 92.63W
02/03/2018 M2.2 INCH CARLTON MN PUBLIC
NO LONGER SNOWING AT THE TIME OF THE REPORT.
0930 PM SNOW 7 WSW PINE RIVER 46.69N 94.54W
02/03/2018 M2.2 INCH CASS MN TRAINED SPOTTER
0313 PM SNOW 1 NW MOTLEY 46.35N 94.65W
02/03/2018 M2.5 INCH CASS MN TRAINED SPOTTER
0515 PM SNOW 3 N BRAINERD 46.40N 94.19W
02/03/2018 M2.4 INCH CROW WING MN CO-OP OBSERVER
STORM TOTAL SNOW ACCUMULATION. STOPPED
SNOWING AT APPROXIMATELY 450 PM.
0600 PM SNOW 5 SSE GUNN 47.16N 93.42W
02/03/2018 M1.3 INCH ITASCA MN TRAINED SPOTTER
0430 PM SNOW 1 NW TWO HARBORS 47.04N 91.69W
02/03/2018 M3.0 INCH LAKE MN TRAINED SPOTTER
0336 PM SNOW 3 SSW BRUNO 46.24N 92.68W
02/03/2018 M4.0 INCH PINE MN CO-OP OBSERVER
2" SINCE 630 AM.
0615 PM SNOW WILLOW RIVER 46.32N 92.84W
02/03/2018 M3.3 INCH PINE MN PUBLIC
NO LONGER SNOWING.
0600 AM SNOW EMBARRASS 47.66N 92.20W
02/03/2018 M1.0 INCH ST. LOUIS MN CO-OP OBSERVER
CO-OP OBSERVER STATION EMBM5, EMBARRASS.
0400 PM SNOW NWS DULUTH 46.84N 92.21W
02/03/2018 M1.7 INCH ST. LOUIS MN OFFICIAL NWS OBS
AN ADDITIONAL 0.2 INCHES OF SNOW ACCUMULATED
SINCE 2 PM. STILL SNOWING AT THE TIME OF THE
REPORT.
0700 AM SNOW 1 WNW KABETOGAMA 48.45N 93.05W
02/03/2018 M0.5 INCH ST. LOUIS MN COCORAHS
COCORAHS STATION MN-SL-95, 1 WNW KABETOGAMA.
0645 PM SNOW 3 NE ASHLAND 46.61N 90.84W
02/03/2018 M3.5 INCH ASHLAND WI PUBLIC
STILL SNOWING AT THE TIME OF THE REPORT.
0745 PM SNOW 2 E BUTTERNUT 46.01N 90.45W
02/03/2018 M4.9 INCH ASHLAND WI TRAINED SPOTTER
0545 PM SNOW 4 E IRON RIVER 46.56N 91.32W
02/03/2018 M1.8 INCH BAYFIELD WI PUBLIC
STILL SNOWING AT THE TIME OF THE REPORT.
0700 AM SNOW 4 W CLAM LAKE 46.17N 90.98W
02/03/2018 M1.5 INCH BAYFIELD WI CO-OP OBSERVER
CO-OP OBSERVER STATION CMKW3, 4 W CLAM LAKE.
0500 PM SNOW 4 SSE HERBSTER 46.77N 91.24W
02/03/2018 M1.5 INCH BAYFIELD WI TRAINED SPOTTER
STILL SNOWING.
0315 PM SNOW 3 N AMNICON FALLS S.P. 46.66N 91.90W
02/03/2018 M1.7 INCH DOUGLAS WI TRAINED SPOTTER
0.8" SINCE 950 AM.
1015 PM SNOW GILE 46.43N 90.23W
02/03/2018 M3.0 INCH IRON WI TRAINED SPOTTER
STORM TOTAL SNOW ACCUMULATION. SINCE 11 AM
AN ADDITIONAL 2 INCHES OF SNOW ACCUMULATED.
STILL SNOWING AT THE TIME OF THE REPORT.
0500 PM SNOW PHILLIPS 45.69N 90.40W
02/03/2018 M3.5 INCH PRICE WI TRAINED SPOTTER
STILL SNOWING AT THE TIME OF THE REPORT.
0700 AM SNOW 2 WNW STONE LAKE 45.86N 91.58W
02/03/2018 M1.6 INCH WASHBURN WI COCORAHS
COCORAHS STATION WI-WB-2, 2 WNW STONE LAKE.
0700 AM SNOW 4 S EARL 45.84N 91.76W
02/03/2018 M1.7 INCH WASHBURN WI COCORAHS
COCORAHS STATION WI-WB-9, 4 S EARL.
&&